Kentucky, 2020

Flooding in Kentucky, February 12, 2020

February 12, 2020 · NWS LMK · 3 events in 2 counties and zones

During the evening of the 12th, a low pressure system moved towards central Kentucky from the southwest. This brought an inch or two of rain to the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

During the evening of the 12th, a low pressure system moved towards central Kentucky from the southwest. This brought an inch or two of rain to the area. As a result reports of flooded roadways came in from Allen and Jefferson Counties. A flood watch was in effect at the time.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Feb 12, 6:23 PM EST, 27 minutes earlier.

Area forecast discussion, Feb 12, 6:23 PM EST, 27 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
623 PM EST Wed Feb 12 2020

...Updated Aviation Discussion...

.Short Term...(This evening through Thursday)
Issued at 320 PM EST Wed Feb 12 2020

Widespread rain shield continues to move northeast across the
region.  Since midnight, we've seen a max of about of a third of an
inch down along the KY/TN border region.  The next surge of rainfall
is coming up out of the southwest across western TN and western KY.
Rainfall rates have already picked up across western KY with this
activity as evidenced by the KY Mesonet data.  So for the rest of
the afternoon, we'll see brief break in the rainfall across portions
of central and eastern KY with the activity picking up in the I-65
corridor within the next hour and then spreading eastward this
evening.

Moving into the evening hours, surface low to our southwest will
move into KY.  We should see a thin line of stronger convection move
through southern KY this evening, roughly south/east of a line from
Bowling Green to Bardstown to Richmond.  While we have a screaming
jet streak aloft, the lack of instability will likely make it very
difficult to mix these winds down to the surface.  Nonetheless,
can't rule out some 30-35 MPH gusts with that line as it pushes
through this evening.

As for rainfall amounts, a solid 1-2 inches of rainfall look likely
as the next wave of rainfall pushes through this evening.  Can't
rule out some isolated 3+ inch amounts in some sections.  The
highest risk of of seeing the 3+ rainfall amounts would generally be
across our southeast sections, say along a line from Bowling Green
northeastward to near Richmond.  This area is where local flash
flood guidance is the lowest, so this rainfall will likely result in
some flash flooding issues this evening.  No changes to the Flood
Watch headline will be required with this forecast issuance.

As the low moves off to the northeast after midnight, the rainfall
will quickly diminish and end from west to east.  Colder air will
quickly push into the region with temperatures falling into the mid
30s over southern Indiana by morning with upper 30s to lower 40s
across much of Kentucky.  Should any precipitation linger longer
over southern Indiana, can't rule out precipitation ending as a
light wintry mix.  However, the overall risk of wintry weather looks
to be very low at this time.

Thursday will be a cloudy and raw day across the region as low-level
moisture remains abundant throughout the lower atmosphere. Northwest
winds of 10-15 MPH with gusts of 20-25 MPH will be seen and
temperatures will see highs on the day in the morning with upper 30s
and temperatures will fall into the upper 20s and lower 30s by
evening.

.Long Term...(Thursday night through Wednesday)
Issued at 255 PM EST Wed Feb 12 2020

Thursday night, expect much colder temperatures to filter into the
region as arctic high pressure continues to sink southeast towards
the Ohio Valley. By Friday morning, low temperatures will be in the
teens, with wind chills in the single digits/lower teens. Cannot
rule out some snow flurries Friday morning as model time-heights
indicate lingering low-level moisture will intersect the DGZ. Expect
drier air to filter into the boundary layer by the afternoon,
resulting in mostly sunny skies. High temperatures will struggle to
reach above freezing though under northwesterly flow aloft.

As the surface high pressure moves off to the east on Saturday,
expect temperatures to warm up as southerly flow returns, pushing
highs into the mid to upper 40s. An upper level shortwave is then
progged to move across the Upper Great Lakes Saturday night, but
expect our area to remain dry as the better moisture and lift will
stay to the north.

The warming trend will then continue into the beginning of next week
with high temperatures reaching into the mid 50s on Sunday and upper
50s to lower 60s on Monday. Rain chances look to return for the
start of the new work week as a low pressure system pushes out of
the southern Plains and into the Lower Great Lakes region. Models
are still showing a decent amount of variability around the timing
and location of this system, but general agreement is that rain
chances look to return to the area Monday and into Tuesday.

&&

.Aviation...(00Z TAF Issuance)
Issued at 625 PM EST Wed Feb 12 2020

Low pressure system deepening over central TN. Observed pressure
falls show this low will track toward eastern KY over the next
several hours. Quite a bit of wind energy in the mid and upper
levels of the atmosphere will continue to drive some moderate to
heavy rains the next several hours, which will leave lower ceilings
at least into the morning hours Thursday. Most sites should start
seeing fuel-alternate MVFR by afternoon. Winds will pick up from the
west as this low heads east of the region later tonight...expect
gusts of 15-25 knots during the daytime Thursday at all sites.

&&

.Hydrology...
Issued at 300 PM EST Wed Feb 12 2020

Widespread minor river flooding is likely late this week into early
next week as rains fall on streams with water levels already running
above normal. Some moderate flooding is also possible.  Minor river
flooding is expected on the Ohio River at Tell City and Cannelton by
Thu/Fri and also possible at McAlpine Upper and McAlpine Lower by
late this week. Other rivers at risk for minor flooding by late week
include the Green, Barren, Rolling Fork, Kentucky, and Licking
Rivers.

After the rain tapers off late tonight, no additional heavy rain is
expected at least through the weekend.

&&

.Climate...
Issued at 307 AM EST Wed Feb 12 2020

Record rainfall will be possible today at Louisville and
Lexington. For the calendar date of February 12, the rainfall
record at Louisville is 1.43" set in 1894...and the record for
Lexington is 1.49" set in 1923.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...Flash Flood Watch through Thursday morning for INZ076>079-083-
     084-089>092.

KY...Flash Flood Watch through Thursday morning for KYZ023>043-
     045>049-053>057-061>067-070>078-081-082.

&&

Short Term...MJ
Long Term....JML
Aviation...RJS
Hydrology....MJ
Climate......13
Hazardous weather outlook, Feb 12, 3:44 PM EST, 3 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
344 PM EST Wed Feb 12 2020

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-132045-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
344 PM EST Wed Feb 12 2020 /244 PM CST Wed Feb 12 2020/

...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Widespread rain will continue across the outlook area this afternoon
and will become heavy this evening. This heavy rainfall may lead to
local flooding in some areas. A few stronger showers with gusty winds
may affect portions of southern Kentucky this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to provide information on heavy rain and flooding
through tonight, along with any gusty winds this evening.

MJ/JML

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Jefferson

When
February 12, 6:50 PM EST to 8:50 PM EST
Where
Jefferson County, 3 mi NW of Highlands to 3.37 mi NW of Highlands
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.260, -85.720

Media reports stated Frankfort Avenue between Story and River Road was closed due to high water.

Flood, Allen

When
February 12, 8:16 PM CST to 10:16 PM CST
Where
Allen County, 0.69 mi N of Red Hill to 0.8 mi SE of Pope
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.740, -86.300

There were reports of flooding on roads near Highway 585 and West Old State Road.

Flood, Allen

When
February 12, 8:16 PM CST to 10:16 PM CST
Where
Allen County, 1.3 mi ENE of Meador to 1 mi ENE of Meador
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.890, -86.150

There was a report of flooding on Highway 1533.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2020Every state in 2020This day in weather historyWarnings in Kentucky, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 878618, 878619, 878620.